Alert archive / New York / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 148, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 9, 2021, 3:58 PM EDT for Broome County, Chenango County, Delaware County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2021, 3:58 PM EDT (19:58 UTC)
- Expired
- Jul 9, 2021, 4:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Broome County, NY, Chenango County, NY, Delaware County, NY
The radar
The Binghamton radar (KBGM), 37 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
361
WUUS51 KBGM 091958
SVRBGM
NYC007-017-025-092045-
/O.NEW.KBGM.SV.W.0148.210709T1958Z-210709T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
358 PM EDT Fri Jul 9 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southeastern Broome County in central New York...
West central Delaware County in central New York...
Southern Chenango County in central New York...
* Until 445 PM EDT.
* At 358 PM EDT, a severe thunderstorm was located near Sanitaria
Springs, or 12 miles northeast of Binghamton, moving east at 30
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Sidney, Sanford, Deposit, Coventry, Greene, Bainbridge, Masonville,
Windsor, Afton and Chenango Forks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4200 7539 4200 7547 4218 7592 4234 7584
4230 7524
TIME...MOT...LOC 1958Z 286DEG 28KT 4223 7573
HAIL...0.75IN
WIND...60MPH
$$
AJG1 follow-up statement
843
WWUS51 KBGM 092021
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
421 PM EDT Fri Jul 9 2021
NYC007-017-025-092045-
/O.CON.KBGM.SV.W.0148.000000T0000Z-210709T2045Z/
Broome NY-Delaware NY-Chenango NY-
421 PM EDT Fri Jul 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHEASTERN BROOME...WEST CENTRAL DELAWARE AND SOUTHERN CHENANGO
COUNTIES...
At 421 PM EDT, a severe thunderstorm was located near Afton, or 8
miles northwest of Deposit, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Sidney, Sanford, Deposit, Coventry, Greene, Bainbridge, Masonville,
Windsor, Afton and Sidney Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4200 7539 4200 7547 4215 7585 4234 7577
4230 7524
TIME...MOT...LOC 2021Z 286DEG 28KT 4218 7550
HAIL...0.75IN
WIND...60MPH
$$
AJGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:11 PM EDT, 47 minutes earlier.
Area forecast discussion, Jul 9, 3:11 PM EDT, 47 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 311 PM EDT Fri Jul 9 2021 .SYNOPSIS... Scattered showers and thunderstorms continue through the evening. Mostly dry conditions and seasonal temperatures are expected for Saturday. Showers and thunderstorms return on Sunday and warmer temperatures expected early next week. && .NEAR TERM /THROUGH SATURDAY NIGHT/... Showers and thunderstorms continue to develop across the area this afternoon. A line of storms are moving across CNY, producing heavy rainfall and gusty winds. Some storms are also moving into NEPA The environment continues to remain fairly unstable, providing the support for strong to severe thunderstorms this afternoon and likely through the evening. Looking at the NAM, CAPE values exceeding 1500 J/kg and 0-6 km Bulk Shear of 30-35 kts will be present through at least the early evening. These storms will produce heavy rainfall, gusty winds, and possibly small hail. Rain showers and thunderstorms will taper off tonight as the upper level trough continues to move through. Skies will remain cloudy overnight and fog is expected to develop with the added moisture from rain showers as well as the low level moisture present. Overnight lows will be in the upper 50s and lower 60s. Fog lifts Saturday morning and will be followed by mostly sunny skies and dry conditions. There are some models showing some isolated light rain showers, but confidence was too low to include PoPs at this time. High temps will be in the 70s and low 80s. Saturday night will remain mostly dry, with a slight chance of light rain showers during the early morning hours on Sunday. Continued patchy fog in the grids, but limited it to the river valleys for now. There does appear that there will be low level moisture once again, but with the lack of rainfall on Saturday, confidence was not high enough to include outside of the valleys at this time. Overnight lows will be once again be in the 50s and low 60s. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... An upper level trough dropping into the central CONUS will cutoff into a closed low over the mid-Mississippi Valley Saturday Night into Sunday Morning, while a Bermuda High (aloft and at the surface) sets up off the Carolina coast, compressed in its northerly extent by lingering troughing over Quebec and northern New England. Deep southerly flow (deep as in, from the surface to 250 mb) off the Gulf of Mexico will result in warm and humid air advecting into the region, with PW values exceeding 1.80 inches by Monday afternoon. Meanwhile, a warm front will take shape well east of the main surface low over the Midwest, along the NY/PA state line. This will act as a focus for showers and thunderstorms Sunday morning, drifting north with the front during the day. The NAM continues to produce large QPF bullseyes along the warm front early Sunday AM in western NY and spreading along the Southern Tier. However, this is apparently forced by strong WAA aloft along the nose of a 40 knot low level jet, which seems a little too strong considering how far west the main upper low is located. Continued to favor the GFS/ECMWF and its much weaker LLJ and lighter QPF along the warm front Sunday AM. By Monday, the warm front will remain over the area, with continued chances for scattered showers and thunderstorms in a weakly forced environment as mid-level ridging tries to built into the western Great Lakes. However, weak impulses drifting across northern New England and with much of the area remaining in the RRQ of a strong jet stream over southern QC/northern ME supports at least scattered PoPs through the period. && .LONG TERM /TUESDAY THROUGH THURSDAY/... A cutoff low pressure system at 500mb will begin to lift through the Great Lakes overnight Monday into Tuesday morning. The progression of this trough to the NE will bring scattered rain showers and thunderstorms to our area for much of the day. As the trough lifts out the area, upper level flow becomes more zonal and sends weak shortwaves through our area Wednesday through Thursday night, bringing scattered rain showers and afternoon thunderstorm chances to the region. Model guidance is hinting at a developing low pressure system over the Great Lakes on Thursday night that could bring more active weather to the area on Friday. Winds will be out of the southwest for the entire period, pumping in warm, humid air to the region. Highs will be in the mid to upper 80s across the area with muggy morning lows in the mid to upper 60s. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Some showers and thunderstorms have popped up in the area. Scattered showers and thunderstorms are expected through the evening. Gusty winds, small hail, and heavy rainfall are possible with these storms, so expect restrictions for any storms passing over a terminal. TEMPO groups were added to all terminals for thunderstorms, except for RME where rain showers are expected as confidence was too low to include thunder there. Ceilings fall overnight resulting in Below Alt Mins at BGM, ELM, and ITH. RME, SYR, and AVP should only drop to Fuel Alternate. Fog is also likely to form early Saturday morning at all NY terminals. BGM, ITH, and ELM will see the most reductions in visibility while the fog is around. By 14z, the fog should be cleared out and ceilings also improve. Winds will be fairly light at all terminals with some light gusts expected at ITH and ELM later this evening. Outlook... Saturday Night...Mainly VFR; Patchy fog possible after midnight. Sunday through Thursday...Chance for showers/thunderstorms and associated restrictions; otherwise VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BTL NEAR TERM...BTL SHORT TERM...MPH LONG TERM...JTC AVIATION...BTL
Hazardous weather outlook, Jul 9, 2:41 PM EDT, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 241 PM EDT Fri Jul 9 2021 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-101845- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 241 PM EDT Fri Jul 9 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated strong to severe thunderstorms are possible this afternoon and evening. Some storms may produce gusty winds, small hail, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 9, 3:22 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Binghamton NY
322 PM EDT Fri Jul 9 2021
NYZ044-045-056-092000-
Chenango-Cortland-Broome-
322 PM EDT Fri Jul 9 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BROOME...
SOUTHEASTERN CORTLAND AND SOUTHWESTERN CHENANGO COUNTIES...
At 322 PM EDT, a strong thunderstorm was located near Marathon,
moving southeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Coventry, Greene, Willet, Whitney Point, Marathon, Lisle, South
Oxford, Brisben, Smithville Flats and Smithville Center.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4215 7569 4230 7596 4233 7594 4235 7605
4238 7613 4240 7612 4251 7603 4239 7553
TIME...MOT...LOC 1922Z 298DEG 29KT 4241 7597
AJGSpecial weather statement, Jul 9, 3:31 PM EDT, 27 minutes before
Special Weather Statement National Weather Service Binghamton NY 331 PM EDT Fri Jul 9 2021 NYZ045-055-056-PAZ039-092015- Chenango-Tioga-Broome-Susquehanna- 331 PM EDT Fri Jul 9 2021 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BROOME...EAST CENTRAL TIOGA...SOUTHWESTERN CHENANGO AND NORTH CENTRAL SUSQUEHANNA COUNTIES... At 331 PM EDT, strong thunderstorms were clustered over Greater Binghamton Airport, moving southeast at 30 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin, Maine, Nanticoke, Port Dickinson and Hallstead. Heavy rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4216 7627 4235 7607 4217 7544 4189 7578 TIME...MOT...LOC 1931Z 295DEG 24KT 4220 7597 AJG
Local storm report, Jul 9, 3:44 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
344 PM EDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 1 N LISLE 42.37N 76.00W
07/09/2021 BROOME NY 911 CALL CENTER
TREE AND WIRES DOWN ON WHITING HILL ROAD.
&&Special weather statement, Jul 9, 3:45 PM EDT, 13 minutes before
Special Weather Statement National Weather Service Binghamton NY 345 PM EDT Fri Jul 9 2021 NYZ055-056-PAZ038-039-043-092030- Tioga-Broome-Wyoming-Susquehanna-Bradford- 345 PM EDT Fri Jul 9 2021 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BROOME... SOUTHEASTERN TIOGA...WESTERN SUSQUEHANNA...NORTHEASTERN BRADFORD AND NORTHWESTERN WYOMING COUNTIES... At 345 PM EDT, strong thunderstorms were clustered over Rome, or 10 miles southeast of Athens, moving southeast at 30 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Rush, Owego, Athens, Towanda, Wysox, Montrose, Sheshequin, Ulster, Litchfield and Orwell. Heavy rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4186 7662 4217 7627 4189 7579 4159 7616 TIME...MOT...LOC 1945Z 295DEG 24KT 4189 7634 AJG
Local storm report, Jul 9, 3:55 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
355 PM EDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 1 SE LISLE 42.34N 75.99W
07/09/2021 BROOME NY 911 CALL CENTER
TREE AND WIRES DOWN ON HICKORY STREET
WHITNEY POINT.
&&Local storm report, Jul 9, 3:57 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
357 PM EDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM NON-TSTM WND DMG LITCHFIELD 41.97N 76.43W
07/09/2021 BRADFORD PA FIRE DEPT/RESCUE
TREES AND UTILITY WIRES DOWN IN LITCHFIELD
TOWNSHIP. TIME ESTIMATED.
&&
MPHThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:07 PM EDT | Areal Flood Advisory | BGM | Cortland, Tompkins | 3 hr |
| Jul 8, 8:08 PM EDT | Special Weather Statement | BGM | Delaware | 37 min |
| Jul 8, 8:27 PM EDT | Areal Flood Advisory | BGM | Delaware | 3 hr |
| Jul 8, 8:42 PM EDT | Areal Flood Advisory | BGM | Madison, Oneida | 3 hr |
| Jul 8, 10:34 PM EDT | Areal Flood Advisory | BGM | Schuyler | 2 hr |
| Jul 8, 11:37 PM EDT | Areal Flood Warning | BGM | Oneida | 6 hr |
| Jul 9, 2:32 AM EDT | Areal Flood Advisory | BGM | Sullivan | 2 hr |
| Jul 9, 5:33 AM EDT | Areal Flood Advisory | BGM | Sullivan | 4 hr |
| Jul 9, 12:41 PM EDT | Special Weather Statement | BGM | Yates | 34 min |
| Jul 9, 1:16 PM EDT | Special Weather Statement | BGM | Seneca, Tompkins, Yates | 29 min |
| Jul 9, 1:38 PM EDT | Special Weather Statement | BGM | Steuben | 37 min |
| Jul 9, 1:44 PM EDT | Special Weather Statement | BGM | Cayuga | 31 min |
| Jul 9, 1:47 PM EDT | Special Weather Statement | BGM | Schuyler, Tompkins | 43 min |
| Jul 9, 2:17 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Tioga, Tompkins | 43 min |
| Jul 9, 2:19 PM EDT | Special Weather Statement | BGM | Chemung | 26 min |
| Jul 9, 2:44 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga, Tompkins | 46 min |
| Jul 9, 2:47 PM EDT | Special Weather Statement | BGM | Chemung | 43 min |
| Jul 9, 3:12 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 33 min |
| Jul 9, 3:22 PM EDT | Special Weather Statement | BGM | Broome | 38 min |
| Jul 9, 3:31 PM EDT | Special Weather Statement | BGM | Broome | 44 min |
| Jul 9, 3:57 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 48 min |
| Jul 9, 4:46 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 44 min |
| Jul 9, 5:30 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 45 min |
| Jul 9, 7:30 PM EDT | Special Weather Statement | BGM | Chemung | 45 min |
Nearby
Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.